Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 48, NWS Springfield, MO

August 2, 20236 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 2, 2023, 11:38 PM CDT for 6 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 11:38 PM CDT (04:38 UTC)
Expired
Aug 3, 2023, 5:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Camden County, MO, Dent County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3933 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3933 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.7
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted.

378 
WGUS53 KSGF 030438
FFWSGF
MOC029-065-125-131-161-169-031045-
/O.NEW.KSGF.FF.W.0048.230803T0438Z-230803T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1138 PM CDT Wed Aug 2 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  North Central Camden County in central Missouri...
  Southern Maries County in central Missouri...
  Southern Miller County in central Missouri...
  Northeastern Pulaski County in central Missouri...
  Phelps County in east central Missouri...
  Northern Dent County in south central Missouri...

* Until 545 AM CDT Thursday.

* At 1138 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

This includes the following highways...
	Interstate 44 between mile markers 167 and 169...and
	between mile markers 171 and 200.

This includes the following low water crossings...
  Crooked Creek at Highway TT, Mill Creek at County Road 521, 
  Montague Creek at County Road 510, Jones Creek at Highway O, 
  Atwell Creek at Highway K, Maries River at County Road 621 and 
  Norman Creek at County Road 4220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3822 9270 3825 9269 3812 9221 3810 9171
      3813 9153 3779 9153 3779 9131 3770 9131
      3770 9116 3767 9116 3773 9190 3797 9219
      3806 9255 3821 9276

FLASH FLOOD...RADAR INDICATED

$$

MMT
2 follow-up statements
405 
WGUS73 KSGF 030547
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1247 AM CDT Thu Aug 3 2023

MOC029-065-169-030557-
/O.CAN.KSGF.FF.W.0048.000000T0000Z-230803T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-Dent MO-Pulaski MO-
1247 AM CDT Thu Aug 3 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL CAMDEN, 
NORTHEASTERN PULASKI AND NORTHERN DENT COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT Thursday for 
portions of central, east central, and south central Missouri.

LAT...LON 3812 9221 3807 9166 3802 9153 3788 9154
      3792 9185 3797 9202 3798 9202 3800 9202
      3801 9202 3801 9206 3801 9208 3801 9209
      3801 9214 3812 9241

$$

MOC125-131-161-031045-
/O.CON.KSGF.FF.W.0048.000000T0000Z-230803T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Miller MO-Phelps MO-
1247 AM CDT Thu Aug 3 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT EARLY THIS 
MORNING FOR SOUTHERN MARIES, SOUTHEASTERN MILLER AND NORTHERN PHELPS 
COUNTIES...

At 1247 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 3 inches of rain 
have fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

This includes the following highways...
	Interstate 44 between mile markers 178 and 179...and
	between mile markers 184 and 199.

This includes the following low water crossings...
  Montague Creek at County Road 510, Montogue Creek at Highway E and 
  Maries River at County Road 621.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3812 9221 3807 9166 3802 9153 3788 9154
      3792 9185 3797 9202 3798 9202 3800 9202
      3801 9202 3801 9206 3801 9208 3801 9209
      3801 9214 3812 9241

FLASH FLOOD...RADAR INDICATED

$$

MMT
386 
WGUS73 KSGF 031036
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
536 AM CDT Thu Aug 3 2023

MOC125-131-161-031046-
/O.EXP.KSGF.FF.W.0048.000000T0000Z-230803T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Miller MO-Phelps MO-
536 AM CDT Thu Aug 3 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 545 AM CDT EARLY THIS MORNING 
FOR SOUTHERN MARIES, SOUTHEASTERN MILLER AND NORTHERN PHELPS 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1000 AM CDT for portions of 
central, east central, and south central Missouri.

LAT...LON 3812 9221 3807 9166 3802 9153 3788 9154
      3792 9185 3797 9202 3798 9202 3800 9202
      3801 9202 3801 9206 3801 9208 3801 9209
      3801 9214 3812 9241

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:41 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 5:41 PM CDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CDT Wed Aug 2 2023

Key Messages:

1. Flood watch tonight for our northeastern portion of the CWA.

2. Excessive Heat Warning and Heat Advisory have been extended
through Thursday and extended slightly northeastward.

3. Pattern change this weekend will start to bring temperatures
back into the 80s for Sunday through next week.

.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed Aug 2 2023

A few showers were occurring over east central Kansas into west
central MO early this afternoon. Temperatures were ranging from
the low 80s in the northeast to the upper 90s in the southwest.
Upper level ridge axis remains in place over the area with a
baroclinic zone stretching north to south over western Missouri.
Remnant convection from the mornings MCS has exited the area to
the east. CAMS redevelop strong to possibly severe convection late
this afternoon or early evening over central Missouri as the low
level jet begins to ramp back up. Heaviest precipitation tracks
northeast of the area, but some of the models do have some
convection in our northeast CWA, which had quite a bit of rainfall
2 nights ago. So, we are maintaining our flood watch and will be
starting this watch a bit earlier that previously issued. It will
now start at 7 pm this evening. PW values still over 2" so very
high efficiency in the rainfall. In addition to the heavy rain and
flood potential, there will be quite a bit of shear over the
central MO counties for a severe weather potential. Large hail,
damaging wind the main risk, with a small risk of a tornado.

This convection should end on Thursday. We have decided to extend
the heat products out through Thursday for all but our northeast
1/3 of the CWA which should be cooler from the clouds/morning
precipitation. HREF probabilities show a pretty good signal for
including the remaining counties in an advisory or warning, with
the warning in the far west.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 121 PM CDT Wed Aug 2 2023

The ridge will begin to flatten out on Friday, but it looks like
hot temperatures will continue at least through Saturday. A
frontal boundary then should push through on Sunday with northwest
flow and a shortwave moving through the area early next week. This
should help to usher in a cooler and drier air mass to the area
and bring next weeks temperatures back into the 80s.

There will be a chance of showers and thunderstorms on a daily
basis as the upper pattern does remain active, but chances at this
time remain in the 20-40 percent range.

The 8 to 14 day outlook which goes through mid August calls for
equal chances of above and below normal temperatures and above
normal precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CDT Wed Aug 2 2023

Currently a stalled front extends across west central and central
Missouri then bends southward into south central Missouri. Storms
are expected to develop along and north of the boundary this
evening and into the overnight hours as a low level jet moves
over the MO Ozarks and feeds into the storm complex. For now we
plan to keep storms out of the TAFS but will need to monitor KSGF
and KBBG for updates if the storms spread further south on outflow
boundaries.

Winds will remain southerly at the southwest Missouri airports
through much of the 00Z TAF cycle, but will add a temporary shift
to the north between 12-15Z to account for the outflow.

Low level wind shear will be included after 04Z as the low level
jet returns with the latest HRRR showing 925 mb winds from the
southwest at 40-45 kts. These winds will mix down to the surface
by around 15-16Z with gusty gusts up to 25 kts from the southwest.

VFR clouds/visibility are expected through the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ066-
     077-088-093-101.

     Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
     MOZ066-077-088-093-101.

     Heat Advisory until 8 PM CDT this evening for MOZ055-056-067>069-
     078>080-089>091-094>096-102>105.

     Flood Watch through Thursday morning for MOZ057-058-070-071-083.

     Heat Advisory from 1 PM to 10 PM CDT Thursday for MOZ078>080-
     089>092-094>097-102>106.

KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
     097-101.

     Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
     KSZ073-097-101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Terry
Hazardous weather outlook, Aug 2, 9:42 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
942 PM CDT Wed Aug 2 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040245-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
942 PM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive heat risk.
  Extreme excessive rainfall risk

DISCUSSION...

Strong to severe thunderstorms will continue to develop over
central Missouri tonight. Some of these storms will be capable of
large hail and damaging wind. There is also a low risk for a
tornado.

In addition, very heavy rainfall will be possible which may lead
to some flooding.

The excessive heat and humidity will continue with the hottest
temperatures and heat index values in southeast Kansas into
western Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat will continue through Thursday with western Missouri and
southeast Kansas remaining the hottest with heat index values
from 105 to 110.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  locations along and north of a line from Warsaw to Lebanon to
  Eminence.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, Aug 2, 9:40 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
940 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     Hail             Vienna                  38.19N 91.95W
08/02/2023  M1.75 inch       Maries             MO   Broadcast Media

&&

teo
Special weather statement, Aug 2, 9:44 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
944 PM CDT Wed Aug 2 2023

MOZ056-057-069-030315-
Camden MO-Miller MO-Morgan MO-
944 PM CDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of northwestern Miller,
north central Camden and Morgan Counties through 1015 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Laurie, or 10 miles south of Versailles, moving
southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake of The Ozarks, Lake of The Ozarks State Park, Eldon, Osage
Beach, Versailles, Village of Four Seasons, Lake Ozark, Stover,
Laurie, Sunrise Beach, Barnett, Gravois Mills, Olean, Bagnell,
Lakeside, Rocky Mount, Etterville, Lakeview, Purvis and Aurora
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Missouri.

&&

LAT...LON 3843 9262 3842 9241 3840 9241 3827 9255
      3810 9260 3810 9271 3828 9307 3847 9298
      3853 9275
TIME...MOT...LOC 0243Z 309DEG 38KT 3829 9291

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Didio
Local storm report, Aug 2, 10:19 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1019 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     Hail             Eldon                   38.35N 92.58W
08/02/2023  M0.70 inch       Miller             MO   Amateur Radio

            1001 to 1003 pm of dime sized hail.

&&

teo
Local storm report, Aug 2, 10:31 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1031 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Rain             1 ESE Tuscumbia         38.23N 92.45W
08/02/2023  M2.30 inch       Miller             MO   Public

            Total from around 9 pm of 2.30 inches.

&&

teo
Local storm report, Aug 2, 10:34 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1034 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     Tstm Wnd Dmg     1 S Vienna              38.17N 91.95W
08/02/2023                   Maries             MO   Storm Chaser

            numerous power poles down. Time based on
            radar.

&&

teo
Local storm report, Aug 2, 11:34 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1134 PM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     Tstm Wnd Dmg     3 W Howes               37.71N 91.57W
08/02/2023                   Dent               MO   Trained Spotter

            Corrects previous tstm wnd dmg report from 3
            W Howes. 4 miles nnw of Salem. large tree
            limb snapped.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:18 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan42 min
Aug 2, 8:39 PM CDTFlash Flood WarningSGFBenton, Miller, Morgan6 hr
Aug 2, 8:46 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Phelps, Pulaski44 min
Aug 2, 8:54 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Miller, Morgan51 min
Aug 2, 9:30 PM CDTSevere Thunderstorm WarningSGFCamden, Dent, Maries, Miller, Phelps, Pulaski45 min
Aug 2, 9:44 PM CDTSpecial Weather StatementSGFMorgan31 min
Aug 2, 9:47 PM CDTFlash Flood WarningSGFBenton, Maries, Miller, Morgan6 hr
Aug 2, 10:08 PM CDTSevere Thunderstorm WarningSGFCamden, Dent, Maries, Miller, Morgan, Phelps and 1 more52 min
Aug 2, 10:57 PM CDTSevere Thunderstorm WarningSGFDent, Maries, Miller, Phelps, Pulaski48 min
Aug 2, 11:22 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan38 min
Aug 2, 11:42 PM CDTSevere Thunderstorm WarningSGFDent48 min
Aug 3, 12:03 AM CDTSpecial Weather StatementSGFMaries42 min
Aug 3, 12:15 AM CDTFlash Flood Warning Considerable damage threatSGFMiller, Morgan4 hr
Aug 3, 12:21 AM CDTSevere Thunderstorm WarningSGFShannon39 min
Aug 3, 3:02 AM CDTExcessive Heat WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more43 hr
Aug 3, 3:02 AM CDTHeat AdvisorySGFChristian, Dallas, Douglas, Greene, Hickory, Howell and 11 more43 hr
Aug 3, 4:18 AM CDTFlash Flood WarningSGFMiller, Morgan6 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.